By Keith Roach, M.D.
I went to the emergency ward with severe chest pains and bloating. I was sure I was having a heart attack. After tests, a CT scan revealed I had pancreatitis; also, my potassium was low and sodium was critically low. I am 62, 5 feet, 9 inches tall and weigh 210; I have Type 2 diabetes with an A1C of 6.7 and high blood pressure. I was discharged after four days with no restrictions other than to eat light and refrain from alcohol 100 percent for the rest of my life to avoid another occurrence.
I had never heard of pancreatitis, and it was devastating news to me. I make wine, and have for years. I do not drink anything except wine, and the thought of never being able to drink again is very disturbing. Is there a possibility that I may be able to drink wine again in the future? The doctor’s assessment seemed pretty harsh to me.
Dr. Roach says: Acute pancreatitis is an inflammation of the pancreas, an organ that makes digestive enzymes and insulin. Acute pancreatitis can be very severe, even life-threatening on occasion. There are many causes, but the most common in North America are gallstones and alcohol. The diagnosis is made from the history and physical exam, and an elevated pancreas enzyme level, usually amylase or lipase. These often are elevated into the thousand range. A CT scan also can help confirm the diagnosis.
Before concluding that alcohol is the cause of the pancreatitis, it’s important to make sure there is nothing blocking the pancreatic and common bile duct, such as a stone or tumor. The CT scan is good, but if there is doubt, an endoscopy may need to be performed.
If your doctor determined that the cause is alcohol, then I’m afraid I have to agree that no amount of alcohol is safe. Drinking even modest amounts of wine, even months or years later, could bring about pancreatitis again. In addition to the pain and suffering that go with an episode, the more episodes of acute pancreatitis you have, the more likely you are to develop chronic pancreatitis (with constant pain), pancreatic insufficiency (leading to inability to properly digest food) and worsen your diabetes.
I take the statin drug atorvastatin since my heart surgery. The sticker on the bottle reads, “Do not eat grapefruit or drink grapefruit juice at any time while taking this medicine.” My cardiologist said this warning was based on rather thin clinical trials, and it was OK to continue eating one grapefruit in the morning and taking the statin at bedtime. Are there new developments on this topic?
Dr. Roach says: Grapefruit juice indeed can affect the metabolism of atorvastatin (Lipitor) and many other medications. However, the amount of grapefruit needed in order to have a significant effect is quite high — the manufacturer recommends avoiding consumption of more than a quart (1.2 liters) of grapefruit juice a day.
I agree with your cardiologist that a grapefruit is a healthy way to begin the day and is not likely to cause any problems with atorvastatin.
(c) 2014 North America Synd., Inc.; All Rights Reserved